My son - irregular heartbeat?

Discussion in 'General Parenting' started by PatriotsGirl, Feb 8, 2011.

  1. PatriotsGirl

    PatriotsGirl Guest

    My son takes Adderall for ADD and has for a couple of years now. Today we went to the doctor and they did an EKG and found an irregular heartbeat. They said it could be a side effect from the Adderall. Any one have any experience with this?? This is my baby and I am scared to death. We have an appointment with a pediatric cardiologist tomorrow...
  2. busywend

    busywend Well-Known Member Staff Member

    I would guess it is is from the medication, that is best case scenario. Easy fix, stop taking that medication.

    I hope it is from the medication. I know waiting is hard, but I am sure this is something that can be treated.
  3. PatriotsGirl

    PatriotsGirl Guest

    They did advise he not take the medication anymore. I don't plan on giving him anything until everything is cleared.

    This doctor actually said she does not like stimulants (neither do I) and that she prescribes anti anxiety medications for people with ADD and it has been working for a lot of people. My son has high anxiety. He is a worrier. I am thinking we may try this route rather than stims after everything has been checked out and cleared. But he has never had his heart checked - other than the doctor checking by stethoscope - but I am seriously angry over the horrible medical treatment we have received from our previous "doctor". This new doctor told me his heart and bloodwork should be checked every six months if he is being prescribed stimulants. Seriously?? Our previous doctor never even took a baseline!!! And now we find this. This is after the two times he blew off my daughter and she had something serious wrong with her. And at this moment, they are holding our medical records hostage until we pay for the visit where he blew off my daughter. I'm so mad I could scream. I think I am going to file a complaint. How do I file one and with who?
  4. pepperidge

    pepperidge New Member

    What anti anxiety medications do they prescribe? Just curious, all have a ADHer with anxiety.
  5. SRL

    SRL Active Member

    If he consumes caffiene in any form, make sure to cover those bases as well. Just a little caffiene can impact the heart, even in people who previously haven't had problems with it.
  6. PatriotsGirl

    PatriotsGirl Guest

    Pepper - she didn't say. She wants him checked out by the cardiologist and then we will discuss options.

    He does drink cola and I think that will be done now as well. I am not chancing anything messing with the heart. No way.
  7. susiestar

    susiestar Roll With It

    Make sure that the people who did the EKG know how to do them on children. the leads MUST be placed differently. We had a HORRIBLE scare where our hospital told us that Jess had something called long QT syndrome that means that her heart could just stop on its' own for no apparent reason. The doctor told us that we needed to find a home defibrillator and keep her from even walking around until we saw a pediatric cardiologist!!! Then the only pediatrician cardio in teh state wanted us to wait 3 MONTHS for an appointment!! The pediatrician told us to wait on the defibrillator and wheelchair and just keep her fairly calm. They got us into the PA at the pediatrician cardio 3 days later. Turns out the hospital did the EKG wrong and there was NOTHING wrong with her heart but orthostatic hypotension (blood pressure drops on standing or sitting up) which almost every woman in my family has.

    Don't panic and keep to a sensible diet and limits until you see the doctor. For some reason many psychiatrists ignore the tests that should be done. Did you know that until maybe 1990 all patients were given EKGs before add treatment was started because seizure disorders can look like adhd (happened with Jessie) and stimulants can lower the seizure threshold? NOw medications like risperdal come with recommendations for all sorts of tests and many docs want to ignore this. At least psychiatrists here do.

    Strattera can work very very well for adhd, so maybe other medications for anxiety/depression can also. I know with Wiz the adhd benefits are crucial but so are the antidepressant/antianxiety benefits of strattera. He only really was able to turn things around when he got on THREE different medications that all can help depression/anxiety. So maybe anxiety emds are worth trying, at least for a short trial.

    I hope this isn't a sign of anything serious. WHile the worry and fear isn't fun it is better than having something be wrong with him - so I hope they just did the EKG wrong.
  8. jal

    jal Member

    Years ago my sons psychiatrist sent him for an EKG before starting a certain medication (can't recall which one now). It came back abnormal and there was a whole hullaballoo. It turned out there was nothing wrong. It was read wrong and everything was fine. He just had another one last month with no issue (in order to start Intuniv). My difficult child isn't on stims because he can't tolerate them. Hopefully, this was just an error and everything will be ok, but better safe to follow up.
  9. pepperidge

    pepperidge New Member

    My son on small dose of Adderall had an elevated BiPolar (BP) rate last year. Turns out he was also drinking a fair amount of coke each day we didn't know about. His BiPolar (BP) went down.

    Is an EKG standard practice on kids on stimulants?
  10. smallworld

    smallworld Moderator

    Yes, an EKG is now recommended for kids on stimulants. An EKG is also recommended for kids on atypical antipsychotics, as is bloodwork every 6 months.